Alert archive / Missouri / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Kansas City, MO

March 30, 20159 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this red flag warning at Mar 30, 2015, 9:22 AM CDT for 9 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at Mar 30, 2015, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2015, 9:22 AM CDT (14:22 UTC)
In effect from
Mar 30, 2015, 1:00 PM CDT
Expired
Mar 30, 2015, 7:07 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, DeKalb County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 148 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WWUS83 KEAX 301422
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 AM CDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM TODAY...

.AFTERNOON RELATIVE HUMIDITY WILL DROP INTO THE 20 TO 25 PERCENT
RANGE ACROSS FAR NORTHEAST KANSAS AND NORTHWEST MISSOURI. SOUTHWEST
WINDS AROUND 20 MPH WITH HIGHER GUSTS...COMBINED WITH THESE DRY
CONDITIONS WILL RESULT IN VERY HIGH TO EXTREME FIRE GROWTH POTENTIAL
TO THESE AREA THIS AFTERNOON. ANY FIRES THAT IGNITE THIS AFTERNOON
WILL HAVE THE NECESSARY INGREDIENTS...INCLUDING DRY FUELS...TO
SPREAD VERY QUICKLY. OUTDOOR BURNING IS STRONGLY DISCOURAGED TODAY.

KSZ025-102-MOZ001>005-011>013-020-302230-
/O.NEW.KEAX.FW.W.0004.150330T1800Z-150331T0000Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
HOLT-ANDREW-DE KALB-BUCHANAN-
922 AM CDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR DRY CONDITIONS AND WINDS AROUND 20
MPH FOR FIRE WEATHER ZONES 001...002...003...004...005...011...012...
013...020...025 AND 102...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING FOR DRY CONDITIONS AND WINDS AROUND 20
MPH...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON KS 
  AND FIRE WEATHER ZONE 102 DONIPHAN. IN MISSOURI...FIRE WEATHER 
  ZONE 001 ATCHISON MO...FIRE WEATHER ZONE 002 NODAWAY...FIRE 
  WEATHER ZONE 003 WORTH...FIRE WEATHER ZONE 004 GENTRY...FIRE 
  WEATHER ZONE 005 HARRISON...FIRE WEATHER ZONE 011 HOLT...FIRE 
  WEATHER ZONE 012 ANDREW...FIRE WEATHER ZONE 013 DE KALB AND 
  FIRE WEATHER ZONE 020 BUCHANAN.

* WINDS...SOUTHWEST AT 15-20 MPH WITH HIGHER GUSTS

* TIMING...AFTERNOON HOURS

* RELATIVE HUMIDITY...RELATIVE HIMIDITY VALUES BEWTEEN 20-25 PERCENT

* TEMPERATURES...LOWER TO MIDDLE 70S

* IMPACTS...THE COMBINATION OF THE DRY AND BREEZY CONDITIONS 
  WILL BRING VERY HIGH TO EXTREME FIRE GROWTH POTENTIAL TO THE 
  AREA. ANY FIRES THAT IGNITE THIS AFTERNOON WILL HAVE THE 
  NECESSARY INGREDIENTS...INCLUDING DRY FUELS SUCH AS NATIVE 
  GRASSES AND BRUSH PILES...TO SPREAD VERY QUICKLY. OUTDOOR 
  BURNING IS STRONGLY DISCOURAGED ON MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BLAIR
1 follow-up statement
483 
WWUS83 KEAX 310007
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT MON MAR 30 2015



KSZ025-102-MOZ001>005-011>013-020-310115-
/O.CAN.KEAX.FW.W.0004.000000T0000Z-150331T0000Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
HOLT-ANDREW-DE KALB-BUCHANAN-
707 PM CDT MON MAR 30 2015

...RED FLAG WARNING IS CANCELLED FOR DRY CONDITIONS AND WINDS AROUND 
20 MPH FOR FIRE WEATHER ZONES 001...002...003...004...005...011...
012...013...020...025 AND 102...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ALLOWED THE RED FLAG WARNING TO EXPIRE. HOWEVER...DRY CONDITIONS AND
VARIABLE WINDS WILL KEEP AN ELEVATED THREAT OF FIRE DANGER GOING INTO
TUESDAY AND POSSIBLY WEDNESDAY OF THIS WEEK BEFORE RAIN WEDNESDAY
NIGHT BRINGS SUFFICIENT MOISTURE TO REDUCE THE RISK OF OUTDOOR
BURNING.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 30, 6:32 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 6:32 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT Mon Mar 30 2015

.DISCUSSION...
Issued at 322 AM CDT MON MAR 30 2015

Highly anticipated warmup to get underway today as high pressure
tracks into the Tenn Rvr Vly and southerly flow returns ahead of
next area of low pressure moving into the upper Midwest. With plenty
of sunshine and a downslope wind component...high temps this
afternoon will warm well into the upper 60s to lower 70s. The only
concern going forward will be the risk for elevated fire wx concerns
as modest boundary layer mixing combines with low relative humidity
once again. Current thinking suggest the areas most prone to "near
critical" conditions will be across far northwest Missouri and
northeastern Kansas where sustained winds in excess of 15 mph with
higher gusts will be possible later this afternoon. For now...will
advertise concerns in both the HWO and a Fire Wx SPS statement as
conditions are expected to fall just short of red flag criteria.

Beyond today...dry and moderating conditions expected right through
midweek with upper 70s/low 80s possible by Wed ahead of main cold
front still forecast to pass late Wed/early Thurs. Main concerns
associated with this feature continue to be possible severe weather
as front barrels through the area during the overnight period.
Inspection of several short term model solutions continue to suggest
front will possess anafront characteristics with main body of
precipitation expected to fall behind the front. Under these
scenarios...severe weather is normally less likely as best
instability remains ahead of the main frontal boundary. In any event
...low-level jet expected to increase during the overnight period
which could create a region of elevated instability above main
frontal zone. If this sets up as forecast...developing storms Wed
night may be able to generate some hail as elevated instability is
tapped. Overall damaging wind threat looks marginal based on stable
boundary layer conditions expected following fropa. Meanwhile with an
uninterrupted moisture supply from the Gulf...have increased pops to
high likely/categorical late Wed night/early Thu.

Cooler airmass to to settle into the region on Thursday as frontal
boundary stalls to our south. Another disturbance is forecast to track
along this feature Thurs ngt/early Fri which may lead to period of
moderate to locally heavy rainfall just south of the CWA early Fri.
Will have to keep an eye on frontal position with later model runs as
a northward shift could lead to potentially heavy rainfall further
north towards our region. Rain likely to come to an end later Fri as
main storm system tracks off to the east. This should lead to a
mostly dry but seasonable weekend with temps warming into to the
lower to middle 60s both Sat and Sun.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 632 AM CDT MON MAR 30 2015

VFR conditions expected through the fcst cycle. Winds will increase
from the southwest with gusts up to 20 kts possible through the
afternoon. Overnight...a weak front will move through the area which
will allow winds to veer after the 6z time frame. Aside from some
high clouds early this morning...skies should remain mostly cloud
free.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...32
AVIATION...32
Hazardous weather outlook, Mar 30, 4:45 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 AM CDT MON MAR 30 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-310945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
445 AM CDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON AND EARLY THIS EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. THE
 THREAT OF SEVERE WEATHER IS MARGINAL FOR WEDNESDAY NIGHT'S ACTIVITY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Mar 30, 3:58 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL
358 AM CDT MON MAR 30 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301600-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...
ROCKPORT...MARYVILLE...GRANT CITY...ALBANY...STANBERRY...
BETHANY...PRINCETON...UNIONVILLE...LANCASTER...DOWNING...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...MILAN...
GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...KINGSTON...
HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
358 AM CDT MON MAR 30 2015

...ELEVATED FIRE DANGER THIS AFTERNOON...

TEMPERATURES TODAY WILL RISE INTO THE UPPER 60S TO LOWER 70S WHILE
RELATIVE HUMIDITY VALUES WILL DROP TO OR SLIGHTLY BELOW 25 PERCENT.
THIS WARM AND DRY AIR WILL COMBINE WITH SOUTHWEST WINDS OF 15 TO 20
MPH TO YIELD AN INCREASED RISK FOR WILDFIRES THIS AFTERNOON.
INTERESTED PARTIES SHOULD MONITOR CONDITIONS AND BE PREPARED FOR A
POSSIBLE RED FLAG WARNING IF CONDITIONS DETERIORATE WORSE THAN THE
FORECAST IS CURRENTLY PREDICTING.

32

Nearby

Red Flag Warnings in Missouri, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.